Journal of Mathematical Biology

, Volume 62, Issue 3, pp 349–358 | Cite as

A note on a paper by Erik Volz: SIR dynamics in random networks

Article

Abstract

Recent work by Volz (J Math Biol 56:293–310, 2008) has shown how to calculate the growth and eventual decay of an SIR epidemic on a static random network, assuming infection and recovery each happen at constant rates. This calculation allows us to account for effects due to heterogeneity and finiteness of degree that are neglected in the standard mass-action SIR equations. In this note we offer an alternate derivation which arrives at a simpler—though equivalent—system of governing equations to that of Volz. This new derivation is more closely connected to the underlying physical processes, and the resulting equations are of comparable complexity to the mass-action SIR equations. We further show that earlier derivations of the final size of epidemics on networks can be reproduced using the same approach, thereby providing a common framework for calculating both the dynamics and the final size of an epidemic spreading on a random network. Under appropriate assumptions these equations reduce to the standard SIR equations, and we are able to estimate the magnitude of the error introduced by assuming the SIR equations.

Mathematics Subject Classification (2000)

92D25 92D30 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Anderson RM, May RM (1991) Infectious diseases of humans. Oxford University Press, OxfordGoogle Scholar
  2. Andersson H (1999) Epidemic models and social networks. Math Sci 24: 128–147MATHMathSciNetGoogle Scholar
  3. Eames KTD, Keeling MJ (2002) Modeling dynamic and network heterogeneities in the spread of sexually transmitted diseases. Proc Natl Acad Sci 99(20): 13330–13335CrossRefGoogle Scholar
  4. Feld SL (1991) Why your friends have more friends than you do. Am J Sociol 96(6): 1464–1477CrossRefGoogle Scholar
  5. Kenah E, Robins JM (2007) Second look at the spread of epidemics on networks. Phys Rev E 76(3): 036113CrossRefMathSciNetGoogle Scholar
  6. Kermack WO, McKendrick AG (1927) A contribution to the mathematical theory of epidemics. R Soc Lond Proce Ser A 115: 700–721CrossRefGoogle Scholar
  7. Meyers LA, Pourbohloul B, Newman MEJ, Skowronski DM, Brunham RC (2005) Network theory and SARS: predicting outbreak diversity. J Theor Biol 232(1): 71–81CrossRefMathSciNetGoogle Scholar
  8. Miller JC (2007) Epidemic size and probability in populations with heterogeneous infectivity and susceptibility. Phys Rev E 76(1): 010101(R)CrossRefGoogle Scholar
  9. Newman MEJ (2002) Spread of epidemic disease on networks. Phys Rev E 66(1): 016128CrossRefMathSciNetGoogle Scholar
  10. Newman MEJ (2003) The structure and function of complex networks. SIAM Rev 45: 167–256MATHCrossRefMathSciNetGoogle Scholar
  11. Noël P-A, Davoudi B, Dubé LJ, Brunham RC, Pourbohloul B (2009) Time evolution of disease spread on finite-size networks with degree heterogeneity. Phys Rev E (to appear)Google Scholar
  12. Volz E (2008) SIR dynamics in random networks with heterogeneous connectivity. J Math Biol 56: 293–310MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2010

Authors and Affiliations

  1. 1.Harvard School of Public HealthBostonUSA

Personalised recommendations